Bisphosphonates, drugs used to slow or stop bone loss from osteoporosis, may increase the risk of atrial fibrillation, or erratic heart rhythms, finds new research that adds to previous warnings about these types of medications.
Nearly 3 percent of patients who took the drugs Fosomax and Reclast, experienced atrial fibrillation and 1 to 2 percent were hospitalized or died from erratic heart rhythms, according to an analysis of more than 16,000 women patients.
The former was as much as two times greater than the rate of serious irregular heartbeats that occurred among patients taking placebos, according to the study presented at the annual meeting of the American College of Chest Physicians (CHEST 2008), in Philadelphia.
Atrial fibrillation (AF) is a disorder that affects as many as 2.2 million Americans. During AF, the heart’s two small upper chambers (the atria) spasms and beats improperly. Blood isn’t pumped completely out of them, therefore clots may occur.
If a piece of blood clot in the atria leaves the heart and becomes stuck in an artery in the brain, a stroke is the result. An estimated 15 percent of strokes occur in people with atrial fibrillation.
“In those patients with a greater risk factor for atrial fibrillation, health care professionals should cautiously choose osteoporosis treatment and consider the potential risks versus the benefits carefully,” study author Jennifer Miranda of Jackson Memorial in Miami said in a news release.
Last year the Food and Drug Administration (FDA) was investigating the problem, which was also published in the New England Journal of Medicine.
A spokesman for Merck, the maker of Fosomax, referred to a statement on Merck’s website after the article in NEMJ suggested that an “association between atrial fibrillation and treatment with Fosomax was very unlikely.”
“We are very confident about the safety of Reclast,” manufacturer Novartis said in a statement. Only the NEMJ study showed an increased rate of atrial fibrillation among patients taking the drug and “90 percent of those events occurred more than one month following the infusion, which suggestions AF was not related.”
In October 2007, the FDA issued a warning that patients taking bisphosphonates can suffer severe and in some cases, incapacitating bone, joint and muscle pain.
Another study in September found an estimated 1 in 10 cancer patients who receive treatment with IV bisphosphonate drugs will develop the jaw problem. And now, some cases have been seen in women taking low doses of osteoporosis drugs. #